Wyoming, 2019High Wind in Wyoming, December 19 to 21, 2019
December 19 to 21, 2019 · NWS CYS · 4 events in 4 counties and zones
High winds were measured across the wind gap prone areas of southeastern Wyoming starting late on the 19th into the early morning hours of the 21st. Most locations had sensors measuring over 50 knot wind gusts with the South Laramie Range measuring a sustained 40 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured across the wind gap prone areas of southeastern Wyoming starting late on the 19th into the early morning hours of the 21st. Most locations had sensors measuring over 50 knot wind gusts with the South Laramie Range measuring a sustained 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 19, 4:30 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Dec 19, 4:30 PM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 PM MST Thu Dec 19 2019
.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MST Thu Dec 19 2019
Still focusing on locally strong winds in the wind prone areas of
southeast Wyoming tonight through the day Friday. Models have
trended back some on wind speeds but still enough there to keep
current warnings in place though event looks more marginal. The
Bordeaux area still appears to have the best chance for strong
wind gusts.
Dry and milder weather expected across the CWA otherwise the next
couple days with an upper ridge moving slowly across the region.
5H temps warm to about -1 to -2C over the plains Friday and to
about 3-4C Saturday which with plenty of sun should allow max
temps in the 40s Friday and in the 50s Saturday. Winds may still
be a bit gusty around the mtns both afternoons but not strong.
.LONG TERM...(Saturday night through Thursday)
Issued at 235 PM MST Thu Dec 19 2019
The mild and dry conditions will continue Sunday under a swly
upper flow behind the departing upper ridge. A trend to cooler and
more unsettled weather then begins Monday as an upper trough moves
into the western CONUS Monday and proceeds generally east across
the southern Rockys later Tuesday into Wednesday while weakening.
This system might bring some snow to mainly the mtns Wednesday but
the bulk of it still looks to pass to the south of the CWA.
Christmas day looking cool and mainly dry outside of the mtns
where some snow showers may continue.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 414 PM MST Thu Dec 19 2019
VFR conditions will occur this evening and overnight at all
terminals in SE WY and the Nebraska Panhandle. High cigs will be
present about 12,000 feet through this evening before
transitioning to SKC by late evening. Winds will be up to 10-15
knots, with the exception being KCYS where winds will gust up to
25 knots this evening and overnight.
&&
.FIRE WEATHER...
Issued at 235 PM MST Thu Dec 19 2019
Fire weather concerns will remain quite low through the weekend
into early next week. Locally strong winds still possible around
the mountains into Friday evening then less wind expected over
the weekend. Snowpack/melting snow will keep fuels non-critical.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Friday for WYZ110-116-117.
High Wind Warning until 11 PM MST Friday for WYZ106.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...REHazardous weather outlook, Dec 19, 4:14 AM MST, 17 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MST Thu Dec 19 2019
WYZ106-110-116-117-201115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
414 AM MST Thu Dec 19 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong and gusty winds are possible along Interstate 25 between
Chugwater and Wheatland beginning this morning. After a brief lull
in strong winds this afternoon...strong winds become fairly
widespread in the wind prone areas of southeast Wyoming through
Friday evening. A High Wind Warning is in effect for Bordeaux
beginning at 8 AM this morning. High Wind Warnings for the
Interstate 80 corridor near Arlington and over the Summit between
Cheyenne and Laramie are in effect for this evening after 5 PM
today.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Strong winds will continue Friday for the wind prone areas of
southeast Wyoming. High Wind Warnings remain in effect through
Friday evening.
.Spotter information statement...
Spotter activation will not be needed today and tonight.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-201115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
414 AM MST Thu Dec 19 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, South Laramie Range Foothills
- When
- December 19, 9:15 PM MST to December 21, 4:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor EMKAYW located southwest of Cheyenne measured the reported wind gust.
High Wind, North Snowy Range Foothills
- When
- December 20, 3:54 AM MST to 5:58 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors along Interstate 80 at Halleck Ridge and Arlington each measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 20, 10:12 AM MST to December 21, 4:40 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the reported wind gust.
High Wind, South Laramie Range
- When
- December 20, 8:00 PM MST to 9:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor DALEWS measured the sustained wind speed over the course of an hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, December 19 to 20, 20196 events
- Frost and Freeze in Texas, December 19, 20195 events
- High Wind in Oregon, December 19 to 20, 201968 kt wind · 4 events
- High Wind in Oregon, December 19 to 21, 201963 kt wind · 3 events
- Drought in Texas, December 19 to 31, 20192 events
- High Wind in Massachusetts, December 19, 201955 kt wind · 2 events
- High Wind in Rhode Island, December 19, 201953 kt wind · 2 events
- Flooding in Indiana, December 19 to 24, 20192 events
- Winter Weather in Montana, December 19 to 20, 20192 events
- Cold in New York, December 19 to 20, 20192 events
- Heavy Snow in Idaho, December 19, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864424, 864410, 864389, 864422.